EconPapers    
Economics at your fingertips  
 

The size and growth of state populations in the United States

Kwok Tong Soo (k.soo@lancaster.ac.uk)

Economics Bulletin, 2012, vol. 32, issue 2, 1238-1249

Abstract: This paper explores the population distribution across U.S. states over time. We test for Zipf's Law on the size distribution of state populations and Gibrat's Law for the growth of state populations. State populations follow a lognormal distribution more closely than they do a Zipf or Pareto distribution. State population growth is negatively related to current state population in the 19th century but not in the 20th century, and is positively related to market potential in the 20th century but not in the 19th century.

Keywords: Zipf's Law; Gibrat's Law; US states; dynamic panel data models (search for similar items in EconPapers)
JEL-codes: R1 (search for similar items in EconPapers)
Date: 2012-04-19
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.accessecon.com/Pubs/EB/2012/Volume32/EB-12-V32-I2-P118.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ebl:ecbull:eb-11-00689

Access Statistics for this article

More articles in Economics Bulletin from AccessEcon
Bibliographic data for series maintained by John P. Conley (j.p.conley@vanderbilt.edu).

 
Page updated 2025-03-31
Handle: RePEc:ebl:ecbull:eb-11-00689